Alert archive / Missouri / River Flood Warnings in 2008

River Flood Warning 31, NWS Kansas City, MO

March 2, 2008Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this river flood warning at Mar 2, 2008, 6:53 PM CST for Atchison County, Holt County, Missouri. It took effect at Mar 3, 2008, 2:32 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2008, 6:53 PM CST (00:53 UTC)
In effect from
Mar 3, 2008, 2:32 AM CST
Expired
Mar 3, 2008, 11:28 AM CST
In force
9 hr
Issued by
NWS Kansas City, MO
Flood severity
Moderate

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 147 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tarkio River near Fairfax (FFXM7). The gauge peaked at 18.29 ft at Mar 3, 2008, 6:00 AM CST.

actionminormoderate101503/0303/04
Action stage
12 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06813000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 2, 6:30 PM CST, 23 minutes earlier.

Area forecast discussion, Mar 2, 6:30 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CST SUN MAR 2 2008

...UPDATED BOTH AVIATION AND PUBLIC DISCUSSION...

.DISCUSSION...

HAVE UPDATED THE FORECAST TO INCLUDE A FLOOD WATCH FOR THE AREAS
THAT WERE PREVIOUSLY NORTH OF THE WATCH FOR TONIGHT. SNOW MELT FROM
THE WARM WEEKEND HAS RESULTED IN MELTING OF MUCH OF THE SNOW THAT
WAS LINGERING ACROSS FAR NORTHERN MISSOURI AND IOWA. SOME STREAMS
AND RIVERS ACROSS FAR NORTHERN MISSOURI HAVE ALREADY SEEN RAPID
RISES AND MINOR FLOODING...EVEN BEFORE THE RAIN MOVED IN.

CUTTER

.PREVIOUS DISCUSSION...
/ISSUED AT 432 PM CST SUN MAR 2 2008/

A WILD WEATHER RIDE IS IN STORE FOR EASTERN KANSAS AND MISSOURI
OVER THE NEXT 24 HOURS.

WATER VAPOR IMAGERY SHOWS THE POTENT WEST CONUS UPPER LEVEL TROUGH
DEVOLVING QUICKLY INTO A CUTOFF LOW IN THE FOUR CORNERS REGION AND A
PROGRESSIVE SHORTWAVE ACROSS THE CANADIAN BORDER. CLOSER TO
HOME...THE SURFACE FRONT HAS BEGUN TO NOSE INTO FAR NORTHWEST
MISSOURI. PREFRONTAL TROUGH HAS REACHED A TOPEKA TO ST JOSEPH TO DES
MOINES LINE. SHOWERS AND EMBEDDED THUNDERSTORM ACTIVITY...THAT
SPAWNED IN SOUTHWEST KANSAS AHEAD OF THE COLD FRONT...HAS SPREAD
NORTHEAST JUST BEHIND THE PREFRONTAL TROUGH WITH THE HELP OF A
LITTLE UPPER LEVEL WAVE THAT EJECTED FROM THE DEVELOPING CUTOFF LOW.

PARTLY CLOUDY TO OVERCAST SKIES HAVE SPREAD ACROSS THE FORECAST
AREA AS MOISTURE ADVECTED NORTHEAST AHEAD OF THE FRONT INTO EAST
KANSAS AND NORTHERN MISSOURI. WITH THE LOSS OF MUCH OF THE SUNSHINE
SURFACE WINDS HAVE ABATED JUST A LITTLE. BUT...JUST A LITTLE IS ALL
THAT IS NEEDED TO SEND OBSERVED WIND SPEEDS BELOW ADVISORY LEVEL
CRITERIA. WILL CANCEL THE WIND ADVISORY A COUPLE OF HOURS EARLY WITH
THE ISSUANCE OF THE AFTERNOON FORECAST PACKAGE. WINDS BEHIND THE
COLD FRONT WILL SHARPLY TURN TO THE NORTH AND NORTHWEST AND BE
RATHER BREEZY THROUGH MONDAY...BUT NO ADVISORY LEVEL WINDS ARE
EXPECTED.

12Z MODEL RUNS FROM THE GFS/NAM-WRF/SREF ALL ADVERTISE A VERY
SIMILAR FRONTAL PROGRESSION ACROSS THE AREA OVERNIGHT. THIS HAS
RESULTED IN MINOR CHANGES TO THE PROGRESSION OF THE DIFFERENT
PRECIPITATION TYPES THAT WILL OCCUR ACROSS THE REGION OVERNIGHT AS
THE COLD AIR SWEEPS IN BEHIND THE FRONT. HAVE SPED UP THE ONSET OF
FROZEN PRECIPITATION BEHIND THE FRONT IN THE FAR NORTHWEST CORNER OF
MISSOURI AND EXTREME NORTHEAST CORNER OF KANSAS. DID NOT INCREASE
SNOW FALL TOTALS THOUGH AS UPSTREAM RADAR RETURNS AND MODEL QPF ARE
BOTH HEDGING DOWN SNOW/SLEET ACCUMULATIONS AS PRECIPITATION MIGHT BE
MORE SCATTERED IN NATURE. HAVE LEFT THE GOING WINTER WEATHER
ADVISORY IN PLACE...AS IS..AS THE COLD AIR CHANGE OVER COULD MAKE
FOR A MESS IN THAT CORNER POUNDING WATER ICING OVER COUPLED WITH
SLEET AND MINOR SNOW ACCUMULATIONS ON TOP OF THAT.

AS FOR THE FLOOD WATCH...HAVE KEPT IT GOING FOR THE OVERNIGHT HOURS.
RADAR IS SHOWING MODEST RAIN AND SCATTERED THUNDERSTORM ACTIVITY
SPREADING INTO NORTHEAST KANSAS AND NORTHWEST MISSOURI. THE RAIN IS
NOT QUITE THE BROAD SHIELD OF RAIN I WOULD LIKE TO SEE IN ORDER TO
GET WIDESPREAD MODERATE TO HEAVY RAIN FALL TOTALS. HOWEVER...THE
SCATTERED THUNDERSTORMS AND/OR TRAINING MIGHT STILL BE ABLE TO
PRODUCE RAINFALL TOTALS OVER AN INCH.

OTHERWISE...HAVE BUMPED POPS AND SNOW TOTALS ALONG THE SOUTHEAST
EDGE OF THE FORECAST AREA FOR MONDAY THROUGH TUESDAY. GFS AND
NAM-WRF BOTH INDICATE THAT THE FOUR CORNERS CUTOFF LOW WILL MOVE
THROUGH THE SOUTHERN PLAINS MONDAY AFTERNOON AND NIGHT. THE H5 LOW
CENTER IS PROGGED TO SWING THROUGH ARKANSAS AND THE MISSOURI
BOOTHEEL. ASSOCIATED DEFORMATION ZONE AND TROWAL LOOKS TO TRACK
ACROSS SOUTHERN MISSOURI...AND HAVE A VERY TIGHT GRADIENT ALONG ITS
NORTHERN SIDE. STILL HAVE BUMPED SNOW ACCUMULATIONS IN AREAS FROM
BUTLER TO MACON TO BETWEEN ONE AND TWO INCHES FOR MONDAY NIGHT
THROUGH TUESDAY. ANY LITTLE DEVIATION IN THE STORMS TRACK FROM
CURRENT MODEL FORECAST COULD DRASTICALLY CHANGE SNOWFALL
AMOUNTS...SO THIS SYSTEM WILL NEED CLOSE MONITORING OVER THE NEXT 24
HOURS.

CUTTER

PATTERN CONTINUES TO LOOK MESSY THROUGH THE WEEK. BROAD TROUGH
PUSHES CLOSER TO THE REGION TUESDAY NIGHT INTO WEDNESDAY...AND
CONTINUES OVER THE REGION THROUGH THE END OF THE WEEK. SHORTWAVES
WILL BE ROTATING THROUGH THE TROUGH THROUGHOUT THIS TIME-FRAME...ANY
OF WHICH MAY BRING A CHANCE FOR PRECIPITATION. TIMING OF THESE
SYSTEMS WILL BE DIFFICULT. THAT BEING SAID...GFS/NAM BOTH SHOW A
COLD FRONT MOVING ACROSS THE REGION ON WEDNESDAY. THIS IS FAIRLY
CONSISTENT WITH PREVIOUS MODEL RUNS. HOWEVER CURRENT MODEL RUNS SHOW
MORE AVAILABLE MOISTURE THAN PREVIOUS RUNS. DUE TO THE CONTINUED
FLIP-FLOPPING MOISTURE PROFILE...WILL CONTINUE WITH POPS JUST BELOW
THE SLIGHT CHANCE CATEGORY. THE SERIES OF SHORTWAVES WILL BRING
REINFORCING SHOTS OF COLD AIR...SO WILL MAINTAIN THE CURRENT
FORECAST OF BELOW NORMAL TEMPERATURES THROUGH SATURDAY.

NRR

&&

.AVIATION...

FOR THE 00Z TAFS...RAIN AND SCATTERED THUNDERSTORMS ARE MOVING
NORTHEAST THROUGH THE THE TERMINAL SITES. MORE PERSIST WIDESPREAD
POST FRONTAL RAIN IS ORIENTATED FROM FROM CENTRAL KANSAS THROUGH
NORTHWEST MISSOURI INTO CENTRAL IOWA. THIS RAIN WILL OVERSPREAD ALL
THE TERMINALS THIS EVENING AS THE BAND SHIFTS SOUTHEAST WITH THE
FRONT. HAVE INCLUDED THUNDERSTORMS IN THE PREVAILING WEATHER FOR THE
EVENING HOURS AS EMBEDDED THUNDER MAY PERSIST ALONG THE LEADING EDGE
OF THE ADVANCING RAIN SHIELD THROUGH MIDNIGHT. HAVE MOVE UP THE
ONSET OF MIXED LIQUID AND FROZEN PRECIPITATION IN THE TAFS TO 03Z
FOR KSTJ AND 06Z FOR KMCI AND KMKC...WITH A CHANGE OVER TO ALL SNOW
LAGGING BEHIND BY 3 HOURS. THE BREEZY WINDS WILL CONTINUE BEHIND THE
FRONT ACROSS ALL THE TERMINALS OVERNIGHT AND INTO TOMORROW.
OTHERWISE...HAVE ADJUSTED CEILINGS UP A LITTLE INTO THE MVFR RANGE
AS UP STREAM OBSERVATIONS ALL INDICATE THAT IFR CEILINGS SHOULD NOT
BE AN ISSUE.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...

MO...FLOOD WATCH UNTIL 6 AM MONDAY FOR MOZ001-MOZ002-MOZ003-
     MOZ004-MOZ005-MOZ006-MOZ007-MOZ008-MOZ011-MOZ012-MOZ013-
     MOZ014-MOZ015-MOZ016-MOZ017-MOZ020-MOZ021-MOZ022-MOZ023-
     MOZ024-MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-MOZ032-MOZ033-
     MOZ037-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-
     MOZ053-MOZ054.

     WINTER WEATHER ADVISORY FROM 9 PM SUNDAY TO 6 AM MONDAY FOR
     MOZ001-MOZ002-MOZ003-MOZ004-MOZ005-MOZ011-MOZ012-MOZ013-
     MOZ020.

KS...FLOOD WATCH UNTIL 6 AM MONDAY FOR KSZ025-KSZ057-KSZ060-
     KSZ102-KSZ103-KSZ104-KSZ105.

     WINTER WEATHER ADVISORY FROM 9 PM SUNDAY TO 6 AM MONDAY FOR
     KSZ025-KSZ102.
Hazardous weather outlook, Mar 2, 1:04 PM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CST SUN MAR 2 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
104 PM CST SUN MAR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

JUST LIKE YESTERDAY A STRONG SOUTHERLY WIND WILL CONTINUE ACROSS
WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS THROUGH THE AFTERNOON
HOURS. SUSTAINED WINDS FROM 25 TO 30 MPH WITH GUSTS OF 45 MPH OR
HIGHER ARE LIKELY. THE WINDS WILL DIMINISH BY SUNSET.

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG AND AHEAD OF
A COLD OVER CENTRAL KANSAS. THIS ACTIVITY WILL SPREAD NORTHEAST INTO
NORTHEAST KANSAS AND NORTHWEST MISSOURI AHEAD AND ALONG A COLD FRONT
THAT WILL MOVE INTO NORTHWEST MISSOURI THIS AFTERNOON. WIDESPREAD
SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT ISOLATED SEVERE STORMS
PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE POSSIBLE.
THESE STORMS WILL SPREAD ACROSS THE REST OF THE OUTLOOK AREA
OVERNIGHT WITH ISOLATED THREAT OF SEVERE ACTIVITY DECREASING.

THE UPPER LEVEL STORM SYSTEM RESPONSIBLE FOR THE HIGH WINDS AND
THUNDERSTORMS WILL ALSO DRAW IN VERY HIGH LEVELS OF LOW LEVEL
MOISTURE FROM THE GULF OF MEXICO. THIS WILL CREATE THE POTENTIAL FOR
HEAVY RAINFALL OVER AREAS SOUTH OF AN ATCHISON KANSAS TO KIRKSVILLE
LINE. BETWEEN 1 AND 2 INCHES OF RAIN IS POSSIBLE WITH THIS REGION
TONIGHT. SINCE THE GROUND REMAINS RELATIVELY SATURATED AND STILL FROZEN
SEVERAL INCHES BELOW THE SURFACE...A LARGE PART OF THE RAIN WILL
LIKELY RUNOFF INTO AREA STREAMS AND RIVERS RESULTING IN RIVER
FLOODING.

IN THE WAKE OF THE COLD FRONT THE RAIN WILL START TO CHANGE OVER TO
SNOW ACROSS NORTHWEST MISSOURI LATE THIS EVENING. ALTHOUGH THE WINDOW
FOR SNOW TO FALL AT ANY ONE LOCATION WILL BE 6 HOURS OR LESS...WHEN
THE RAIN DOES CHANGE OVER TO SNOW IT WILL LIKELY FALL RATHER HEAVILY
RESULTING IN A QUICK 2 INCHES OVER NORTHWEST MISSOURI. UP TO AN INCH
OF SNOW IS POSSIBLE AS FAR SOUTH AS A MACON TO THE NORTHERN SECTION
OF KANSAS CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PRIMARY ENERGY ASSOCIATED WITH SUNDAY NIGHTS RAIN AND SNOW WILL
EJECT OUT OF TEXAS AND THROUGH ARKANSAS ON MONDAY...RESULTING IN AN
AREA OF HEAVY SNOW JUST SOUTH OF THE OUTLOOK AREA...ACROSS SOUTHERN
MO. THE NORTHERN EDGE OF THE SNOW BAND COULD AFFECT AREAS FROM BUTLER
AND CLINTON TO NEAR BOONVILLE WITH SOME MEASURABLE AMOUNTS OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO WIDELY SCATTERED NATURE OF
THE POTENTIALLY SEVERE STORMS. HOWEVER...SPOTTERS ARE ENCOURAGED TO
RELAY RAIN AND SNOW AMOUNTS TO THE NATIONAL WEATHER SERVICE.

CUTTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 9:33 PM CSTRiver Flood WarningEAXBates, Cass, Henry43 hr
Mar 3, 12:22 AM CSTRiver Flood WarningEAXAndrew, Nodaway11 hr
Mar 3, 6:33 AM CSTRiver Flood WarningEAXCass, Henry, Johnson23 hr
Mar 3, 7:32 AM CSTRiver Flood WarningEAXChariton, Macon16 hr
Mar 3, 7:42 AM CSTRiver Flood WarningEAXJohnson, Pettis19 hr
Mar 3, 9:27 AM CSTRiver Flood WarningEAXDaviess, Gentry25 hr
Mar 3, 9:27 AM CSTRiver Flood WarningEAXCarroll, Chariton5 days
Mar 3, 11:01 AM CSTRiver Flood WarningEAXCooper20 hr
Mar 3, 11:03 AM CSTRiver Flood WarningEAXCooper, Saline36 hr
Mar 3, 12:45 PM CSTRiver Flood WarningEAXCooper7 hr
Mar 2, 8:28 PM CSTRiver Flood WarningEAXAtchison, Leavenworth26 hr

Nearby

River Flood Warnings in Missouri, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.